Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Amarillo, TX

June 2, 2004Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2004, 8:14 PM CDT for Randall County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 8:14 PM CDT (01:14 UTC)
Expired
Jun 2, 2004, 9:00 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 030114
SVRAMA
TXC381-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 900 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A GUST FRONT LOCATED OVER THE NORTHERN RANDALL COUNTY              
  LINE...MOVING SOUTH AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANYON...UMBARGER AND LAKE TANGLEWOOD

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS GUST FRONT. 
TAKE COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE STORM 
PASSES.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3518 10213 3477 10216 3477 10168 3518 10174

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 2, 3:41 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 7 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

In the hours before

Local storm report, Jun 2, 7:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     WELLINGTON              34.85N 100.21W
06/02/2004  0 MPH            COLLINGSWORTH      TX   BROADCAST MEDIA

0650 PM     HAIL             2 ESE DALHART           36.05N 102.48W
06/02/2004  1.75 INCH        HARTLEY            TX   LAW ENFORCEMENT

0643 PM     TSTM WND GST     DALHART                 36.06N 102.51W
06/02/2004  0 MPH            HARTLEY            TX   OFFICIAL NWS OBS

0700 PM     HAIL             CACTUS                  36.04N 102.01W
06/02/2004  1.50 INCH        MOORE              TX   BROADCAST MEDIA

&&

RD
Local storm report, Jun 2, 7:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HARTLEY                 35.89N 102.40W
06/02/2004  0.75 INCH        HARTLEY            TX   LAW ENFORCEMENT

0645 PM     HAIL             DALHART                 36.06N 102.51W
06/02/2004  0.88 INCH        HARTLEY            TX   LAW ENFORCEMENT

&&

RD
Local storm report, Jun 2, 7:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     CHANNING                35.68N 102.33W
06/02/2004  65 MPH           HARTLEY            TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 7:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     CHANNING                35.68N 102.33W
06/02/2004  80 MPH           HARTLEY            TX   BROADCAST MEDIA

0730 PM     TSTM WND DMG     BOYS RANCH              35.51N 102.25W
06/02/2004                   OLDHAM             TX   TRAINED SPOTTER

0727 PM     TSTM WND GST     BOYS RANCH              35.51N 102.25W
06/02/2004  67 MPH           OLDHAM             TX   BROADCAST MEDIA

&&

RD
Local storm report, Jun 2, 8:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             10 E CHANNING           35.68N 102.15W
06/02/2004  0.75 INCH        MOORE              TX   AMATEUR RADIO

0742 PM     HAIL             4 W FOUR WAY            35.69N 102.03W
06/02/2004  0.75 INCH        MOORE              TX   AMATEUR RADIO

&&

RD
Local storm report, Jun 2, 8:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     VEGA                    35.25N 102.43W
06/02/2004                   OLDHAM             TX   PUBLIC

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:04 PM CDTSevere Thunderstorm WarningAMAMoore56 min
Jun 2, 7:31 PM CDTSevere Thunderstorm WarningAMAOldham59 min
Jun 2, 7:35 PM CDTSevere Thunderstorm WarningAMAPotter55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.